View Full Version : Lamictal - My experience so far


Rane
10-18-03, 03:19 AM
I recently posted in the Introduction forum that I recently started therapy. My psychologist recommeded me to a particular psychiatrist, and last Tuesday was my first visit. He was a no-nonsense person, very direct with his questions. He was briefed by my psychologist, so he was able to keep me on topic and stopped my rambling on with my answers. After a careful interview and review of the notes from my psychologist, he decided that I was bipolar, ADHD, and OCD. He is planning on treating the conditions in that order, mostly because he wants to see if anything falls away as he treats each one. (And also because he doesn't like diving into multiple medications at the same time.)

Long story short (too late), I walked out of his office with Lamictal in hand. I noticed there wasn't much in the way of experiences posted here, so I thought I'd start a thread with my thoughts so far, and add to it when anything else comes up. Right now I'm starting at 25mg/day. (Male, 27 years old, 5'8", 155lbs.)

Side effects so far (Day 5):

Drowsiness when it's getting close to time for me to take my next dose. I think I will end up shifting the time I take it to be a bit closer to bedtime.
A slight spaciness, especially when I'm tired.
It's extremely hard to wake up in the morning. I feel super groggy, although on the flip side once I actually get up and get moving I am actually feeling awake and alert faster than I normally do, so it's a trade-off.
I'm starting to sleep more soundly, and I haven't remembered any dreams for the past few days. (This is a good thing - when I remember my dreams I often didn't sleep well.)
My psychiatrist asked me to lower the amount of soda I drink in a day, and I can see why. I was drinking just two a day since starting Lamictal, but today I had a third, and partially through it I started getting really jittery. I used to drink seven or eight a day and that never happened.
I'm clenching my jaw a lot. (What is it about brain-related medicine that does that?? Several people I know taking Paxil, Zoloft, and Wellbutrin complained about the teeth grinding.)


I can't really tell if there's been any alteration of my mood yet, and I'm trying not to over-analyse that part of it. I've been generally pretty good since Tuesday, but that could easily be because I'm actually getting treatment. :) I do feel something, and I have a pet theory that once the Lamictal really sets in and evens out the bipolar behavior my ADHD symptoms will start to seem worse because, well, let's face it...when you're down, everything requires too much effort - even being ADHD. ;) So I'm preparing myself for that. It's been a little harder than usual to focus on things this week.

Otherwise, so far so good. No rash, no nausea, no dizziness, and no vision problems. We'll see what happens in another week or so when my dosage doubles. Yes, this was a long post. Yes, I'm obsessing and analyzing what's going on. No, that's probably not the best idea. What can I say, it keeps me busy. :D

Andi
03-09-04, 03:54 PM
I am also on Lamictal and initially thought it to be a wonder drug in combination with my Lithobid. The clarity and energy were amazing. For the first time in ages I actually had the gumption to do something outside of sitting here exhausted by all of the emotional turmoil. Then it began to happen, first a small episode and then before I knew it I spent a week cycling up and down. I tried to find a silver lining, it was the first time in months that I had true emotions but ever since it's become plan ridiculous. May it be due to my therapeutic breakthroughs or not, I am still cycling like a mad woman. The doctor has of course made a valiant point in questioning what would these episodes be like if I weren't on the Lamictal and our current recourse is to gradually increase the dosage to 300mgs. We shall see if this is the answer but I do hope that the medication has proven to be beneficial in your treatment.